Alabama, 2016Hail and Damaging Wind in Alabama, August 3, 2016
August 3, 2016 · NWS HUN · 2 events in 1 county or zone
A strong thunderstorm produced penny sized hail and knocked down a tree in central Lauderdale County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced penny sized hail and knocked down a tree in central Lauderdale County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 3, 1:52 PM CST, 38 minutes earlier.
Area forecast discussion, Aug 3, 1:52 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
252 PM CDT WED AUG 3 2016
.DISCUSSION...
The 19z mesoscale analysis indicated that northwest Alabama would
continue to be the favorable area for continued scattered shra/tsra
development through late afternoon. Expect that the scattered to
widely scattered shra/tsra should weaken and dissipate by around 02z
tonight and have reflected this thinking in tonight's forecast. Temps
look generally good and have not made much in the way of changes to
the forecast for tonight, other than adding in some patchy fog across
the area by between 09z-10z, continuing until around 14z Thursday.
By Thursday morning, the short term models such as the RAP/HRRR and
the Hi-Res are all indicating that a weak short wave should be
rotating east-southeast through middle Tennessee. This disturbance
should bring enough support to go along with higher PWAT and CAPE
values present to provide for a continued slight chance/chance pop on
Thursday for the forecast area. The same timing should be generally
accepted involving ending the scattered shra/tsra on Thursday
evening. By Friday, weak ridging will build more northeast toward the
forecast area, so will continue with low chance mainly
afternoon/early evening pops for the forecast area.
By early Saturday, the GFS/ECMWF models are in fair agreement
involving shifting a weak cold front southeast through the lower Ohio
valley into middle Tennessee by Saturday afternoon. As scattered
shra/tsra develop and move southeast into the forecast area by
Saturday afternoon, have upped pops slightly into the higher end of
the chance category. The GFS/ECMWF models settle the weakening cold
front through southern middle Tennessee by Sunday, and will continue
with widely scattered shra/tsra as the models hint that the mid-upper
support and southward push of the boundary will be halted near the
forecast area.
By Monday and through the rest of the extended forecast period, the
models differ somewhat related to the southward movement of drier air
through the forecast area. Will continue with mainly afternoon/early
evening low chance pops through the end of the extended forecast
period. Have decided to go with a compromise between the higher temps
associated with the ECMWF model guidance and cooler GFS temps for
next week.
TT
&&
.AVIATION...
(Issued 1226 PM CDT WED AUG 3 2016)
For 18Z TAFs:
MVFR sky conditions are still present at some locations (KDCU) and
could see that occur at KHSV over next 4 hours. As a result, have
left a tempo group in the forecast. The primary threat will actually
be -TSRA at KMSL over the next 4 hours as a weak outflow boundary
moves across NW AL. There could still be isolated -TSRA at KHSV btwn
03/18Z-3/22Z, but have only included VCTS at this time. Fog formation
is also possible again tonight and have included a prevailing MVFR
VIS at both TAF sites to account for this possibility btwn
04/09Z-04/12Z.
SL.77
&&
.PRELIMINARY POINT TEMPS/POPS...
Huntsville 73 94 73 95 / 30 30 20 30
Shoals 72 93 71 95 / 30 30 20 30
Vinemont 71 92 71 93 / 20 40 20 30
Fayetteville 71 91 70 92 / 30 40 20 30
Albertville 71 92 71 92 / 20 30 20 30
Fort Payne 71 91 71 90 / 20 40 20 40
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 3, 12:35 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
135 PM CDT WED AUG 3 2016
ALZ001>010-016-TNZ076-096-097-041000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
135 PM CDT WED AUG 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING HOURS, WITH THE COVERAGE OF STORMS EXPECTED TO BE SLIGHTLY
GREATER ACROSS NORTHWEST ALABAMA THIS AFTERNOON. BRIEF WIND GUSTS OF
40 TO 50 MPH, LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS WITH THIS ACTIVITY.
TEMPERATURES WILL RISE INTO THE LOWER TO MID 90S THIS AFTERNOON,
WITH HEAT INDEX READINGS IN THE 100 TO 105 DEGREE RANGE ALONG AND
WEST OF INTERSTATE 65.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A CHANCE OF THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH EARLY NEXT
WEEK, WITH A SLIGHT CHANCE OF STORMS DURING THE OVERNIGHT PERIODS.
AFTERNOON TEMPERATURES WILL RISE INTO THE LOWER TO MID 90S, WITH
HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE FOR NORTHWEST AND
MOST OF NORTH CENTRAL ALABAMA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 3, 2:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
323 PM CDT WED AUG 3 2016
ALZ001-002-032100-
LAUDERDALE AL-COLBERT AL-
323 PM CDT WED AUG 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
SOUTHEASTERN COLBERT COUNTIES UNTIL 400 PM CDT...
AT 322 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
UNDERWOOD-PETERSVILLE AND FLORENCE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...KILLEN...
LITTLEVILLE...LEIGHTON...ST. FLORIAN...
UNDERWOOD-PETERSVILLE AND SPRING VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3492 8779 3497 8761 3469 8745 3459 8775
TIME...MOT...LOC 2022Z 336DEG 9KT 3484 8771
Thunderstorm Wind, Lauderdale
- When
- August 3, 2:30 PM CST to 2:33 PM CST
- Where
- Lauderdale County, 2.68 mi SW of Zip City
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.920, -87.700
One tree was knocked down along CR 2 near Highway 20.
Hail, Lauderdale
- When
- August 3, 2:33 PM CST to 2:36 PM CST
- Where
- Lauderdale County, 0.53 mi S of Petersville
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.842, -87.680
Penny sized hail was reported just north of Florence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Idaho, August 3, 20162 deaths · 1 event
- Tornado and Hail in North Dakota, August 3, 2016$1.9 million · EF2 · 15 events
- Tornadoes and Flash Flooding in North Dakota, August 3, 2016$120,000 · EF2 · 42 events
- Flash Flood and Flood in North Carolina, August 3, 2016$301,000 · 2 events
- Flash Flooding and Flooding in Nevada, August 3 to 4, 2016$91,000 · 7 events
- Wildfire in Utah, August 3 to 12, 2016$100,000 · 1 event
- Flash Flood in North Carolina, August 3, 2016$85,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 3, 2016$75,000 · 61 kt wind · 2 events
- Damaging Winds in Minnesota, August 3 to 4, 201670 kt wind · 24 events
- Flash Flooding and Hail in Arkansas, August 3 to 6, 2016$17,000 · 1 in hail · 10 events
- Heat in Louisiana, August 3 to 8, 201617 events
- Flash Flooding in Arizona, August 3, 2016$17,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653672, 653671.